What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 3, 12:15 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
115 PM EDT Fri Aug 3 2018
.SYNOPSIS...
Bermuda high pressure will remain over the western Atlantic
through Saturday. A weak frontal boundary gradually approaches
today and moves into the area on Saturday. Weak high pressure
then follows for Sunday into Monday. A weak cold front will
approach the region for the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast remains on track this afternoon. A line of showers and
thunderstorms is beginning to move across the area from central
New Jersey. These showers seem to be moving quickly aiding in
the threat for flash flooding. Otherwise, minor adjustments to
temps/dewpoints to reflect current conditions.
The overall pattern of the last several days does not change much
today with the region sandwiched between western Atlantic ridging
and a broad upper trough to the west. It may be difficult to pin
point a well defined surface boundary in the area, with the main
weak frontal boundary well to the west. Heights aloft may rise a bit
today as the ridge tries to build westward, but a vort max currently
off the Carolina coast may lift north and east serving to lower
heights by this evening.
The latest high res models are in general agreement with convective
coverage across NE NJ and the Lower Hudson Valley this afternoon.
This activity lies within the deeper plume of moisture in between
the ridge to the east and trough to the west. There could be
scattered showers and few storms this morning, but the best chance
appears to be this afternoon. Chances decrease significantly across
eastern Long Island and southeast CT, closer to the middle and upper
ridge. Sea breeze convergence and moisture convergence with weak
impulses in the SW flow around the ridge will be the main triggers.
Locally heavy downpours will be possible in any shower or
thunderstorm that develops today, especially north and west of NYC.
A few stronger updrafts could bring gusty winds with this threat
also greatest north and west of NYC.
Another warm and humid day is in store with highs in the middle and
upper 80s.
There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The ridge aloft weakens tonight as the upper trough begins to
approach. Any showers and thunderstorms this evening may briefly
diminish before another round of convection overnight. Models
continue to indicate a more organized area of showers and
thunderstorms developing across the Lower Hudson Valley along a weak
boundary and a middle level impulse during the early morning hours.
A wave of low pressure is also progged by some of the models, but
its location and intensity remain in question.
Coverage of showers and thunderstorms looks greatest Saturday
morning into early afternoon. This is when there may be an enhanced
threat for flash flooding from any slow moving and training heavy
showers/storms. Some of this threat will be tied to the development
of the surface wave and where it tracks. Model trends in this
feature will need to be monitored since the surface wave could
enhance low level shear and threat for isolated severe thunderstorms
Saturday morning. Have held off on a flash flood watch with collab
from neighboring offices due to ongoing uncertainty.
Chances for showers and storms decreases into the early evening.
Abundant clouds, especially east of the city will hold highs in the
upper 70s and lower 80s. Some breaks of sun are possible from the
city on west in the afternoon with temperatures in the middle 80s.
There is a moderate risk for the development of rip currents at the
Atlantic ocean beaches Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
An upper trough sends a weak cold front or trough through the
area Saturday night with any convection ending by early Sunday
morning. Thereafter, heights build aloft Sunday into Sunday
night before another upper trough approaches mid week. The
latter of which will send another cold front into the region
for mid week. There are clearly some timing issues with this
feature amongst the global models, with frontal passage varying
from Wednesday into Thursday. Energy in the northern branch
seems to be sufficient for the boundary pass through the
northeast, but the boundary is likely to stall in the Mid
Atlantic region. In fact, the GGEM shows a frontal wave (with
possible convective feedback issues), impacting the area late
Wednesday night into Thursday.
As for convection during the period, chances will increase
Tuesday into Tuesday night with the approaching frontal
boundary. As mentioned, there is uncertainty with the timing of
the passage and potential frontal wave development. Thus, it
would be prudent to leave a low chance in the forecast Wednesday
night into Thursday.
Sunday through Tuesday will feature the warmest conditions with
highs in the upper 80s to lower 90s and heat indices in the
lower to mid 90s. A heat advisory is possible during this time
for 2 consecutive days of 95 or higher. Wednesday into Thursday
may be tad cooler and less humid, but still remaining above
normal.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
High pressure will remain over the western Atlantic through
Saturday. Low pressure will approach late tonight into Saturday
morning.
Still seeing MVFR cigs at KISP and KSWF. Scattered showers
developing over central NJ should impact mainly KEWR/KTEB/KHPN
early this afternoon, with brief vsby reductions, possibly as
low as IFR at KEWR. Organized line of showers/tstms west of KPHL
extending southward into most of Delaware should arrive late
this afternoon, with IFR conds and gusty winds.
For tonight, may have to watch out east at KGON for development
of MVFR or IFR cigs. TAF also carries good chance for showers
and thunderstorms after 10Z Sat.
As for winds: S-SW close to 10 kt, with a few afternoon gusts
15-20 kt possible at the NYC metros and at KISP.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: AMD likely to fine tune impacts from
showers/tstms this afternoon. The afternoon haze forecast is
YELLOW, which implies slant range visibility 4-6SM outside of
cloud.
KLGA TAF Comments: AMD likely to fine tune impacts from
showers/tstms this afternoon. The afternoon haze forecast is
YELLOW, which implies slant range visibility 4-6SM outside of
cloud.
KEWR TAF Comments: AMD likely to fine tune impacts from
showers/tstms this afternoon. The afternoon haze forecast is
YELLOW, which implies slant range visibility 4-6SM outside of
cloud.
KTEB TAF Comments: AMD likely to fine tune impacts from
showers/tstms this afternoon.
KHPN TAF Comments: AMD likely to fine tune impacts from
showers/tstms this afternoon.
KISP TAF Comments: No unscheduled AMD expected.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...MVFR or lower conditions possible. Isolated to
scattered showers/tstms, mainly from NYC terminals NW. SW winds
G15-20KT.
.Sunday through Tuesday...Mainly VFR. An isolated shower or
tstm is possible.
&&
.MARINE...
Wind gusts today may reach 20 kt, but with a weaker pressure
gradient should stay below SCA levels. Ocean seas will remain
below 5 ft as well. Marginal 5 ft seas and marginal wind gusts
just below 25 kt are possible on Saturday as a weak boundary
moves over the waters.
Sub-SCA conditions are likely Sunday through Tuesday with a
weak pressure gradient. S-SW winds gradually ramp up Monday
night into Tuesday ahead of an approaching frontal system. Seas
generally 3 ft or less on the ocean.
&&
.HYDROLOGY...
Showers and thunderstorms are possible this afternoon and
evening. Locally heavy rainfall producing minor urban flooding
will be possible. There is also potential for locally heavy rain
from showers and thunderstorms Saturday.
A frontal system Tuesday into Wednesday will bring showers and
thunderstorms to the region. There is the potential for heavy
rainfall as the front moves slowly through the region. However,
there is too much uncertainty at this time to mention specific
rainfall amounts.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
Hazardous weather outlook, Aug 3, 3:03 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 AM EDT Fri Aug 3 2018
ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
040815-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
403 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
There is a low chance of flash flooding tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low chance of flash flooding on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-350-353-355-040815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 3, 12:59 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New York NY
159 PM EDT FRI AUG 3 2018
NJZ006-105>108-NYZ074-031845-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
159 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES...
At 159 PM EDT, a strong thunderstorm was located over North Brunswick
Township, or near New Brunswick, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Bloomfield,
Linden, Orange, Summit, Millburn, Harrison, Caldwell, Port Richmond,
Kearny and Clark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7426 4055 7425 4057 7421 4060 7422
4059 7428 4060 7446 4066 7440 4067 7440
4065 7445 4067 7446 4075 7436 4076 7438
4079 7437 4082 7433 4088 7432 4079 7414
4077 7413 4078 7411 4074 7403
TIME...MOT...LOC 1759Z 211DEG 29KT 4042 7450
JELocal storm report, Aug 3, 1:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND DMG 1 NNW CRANFORD 40.67N 74.31W
08/03/2018 UNION NJ PUBLIC
LARGE TREE BRANCHES DOWN.
&&
FEBSpecial weather statement, Aug 3, 1:47 PM EST, 18 minutes before
Special Weather Statement
National Weather Service New York NY
247 PM EDT FRI AUG 3 2018
NJZ002-004-006-103>108-NYZ067>075-176>179-031930-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Northern Nassau-Kings
(Brooklyn)-Orange-Putnam-Northern Queens-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Northern
Westchester-Richmond (Staten Is.)-Southern Nassau-
247 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...PASSAIC...
EASTERN UNION...BERGEN...ESSEX...SOUTHEASTERN ORANGE...WESTERN
PUTNAM...QUEENS...RICHMOND...BRONX...KINGS...ROCKLAND...
WESTCHESTER...NEW YORK (MANHATTAN) AND NASSAU COUNTIES...
At 246 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Unionville to 6 miles east of
Highlands. Movement was north at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Newark, Jersey City, Jamaica, Yonkers, Paterson, Elizabeth, Flatbush,
New Rochelle, Flushing, Passaic, Bayonne, White Plains, Wayne, Mott
Haven and Levittown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4076 7438 4097 7428 4104 7450 4120 7437
4129 7454 4157 7403 4146 7400 4146 7396
4098 7365 4087 7373 4086 7366 4091 7360
4063 7342 4058 7351 4054 7393 4060 7404
4051 7418
TIME...MOT...LOC 1846Z 197DEG 42KT 4137 7450 4041 7386
JM